The Chief Coroner has opened a joint inquiry into four deaths linked to the anti-epileptic medication Logem.
Judge Deborah Marshall said she had to open a joint inquiry because of the high public interest in these cases and the effect on people's wellbeing.
She will investigate the cause and circumstances of the deaths and see if they could have been prevented in any way.
Judge Marshall said the inquiry would look at whether the change in brand to Logem may have changed the seizure control and whether that contributed to the deaths.
Pharmac pulled funding from the Lamictal and Arrow brands of lamotrigine and was switching up to 11,000 people to the generic version, Logem, in a bid to save $30 million. However it reversed the decision last month after the first three deaths were reported.
MedSafe warned Pharmac against the switch, saying it posed significant safety issues, but advised the drug buying agency that if it went ahead, all patients should see a GP before switching and vulnerable patients should see a specialist.
Four deaths and 50 adverse reactions have been reported to the Centre for Adverse Reactions Monitoring over suspicions they were linked to the brand switch.
Death in a car
William Oliver died on August 12, a few weeks after making the medication switch.
He had a seizure in the back of his car - the place he liked to go and sit when he needed time to himself.
William changed brands after Pharmac, in a cost-saving move, pulled funding for Arrow and Lamictal on 1 October, making the country's least-favourite brand of lamotrigine, Logem, the only publicly-funded version of the drug available.
His mother, Johanna Oliver, said she was angry he had been made to switch brands.
"When I read about this Logem, it really angered me. This has happened to me, but it could have happened to anyone."
Oliver said her son was having about one seizure a month, but after switching to Logem he started having seizures every week.
"He'd commented to me, 'I don't know why they're changing me to this'... And I said to him, 'why would they change something that has worked for you?'"
The coroner told her William had died from a seizure.
Oliver reported his death to the Centre for Adverse Reactions Monitoring (CARM)/
Three other deaths have been reported to CARM over suspicions they are connected to the medication switch, which affects about 11,000 people.